Coffee is a popular drink that contains caffeine. Although coffee generally is safe, consumption of large amounts of coffee or other caffeine-containing substances can cause a caffeine overdose. Caffeine overdoses might be able to trigger seizures or lead to more frequent seizures if you have epilepsy. You should talk to your doctor before consuming large amounts of coffee.
COFFEE AND CAFFEINE
One of the main reasons people drink coffee is that it contains caffeine, a compound that acts as a stimulant for the central nervous system. If you drink 8 oz. of generically brewed coffee, you will ingest between 95 and 200 mg of caffeine, depending on the type of coffee and how it is made. Other coffee drinks, such as espressos and lattes, also contain caffeine, though their caffeine content also varies depending on the type of coffee and how it is made.
If you consume large amounts of caffeine, whether through large amounts of coffee or other substances with caffeine, you will develop a caffeine overdose. A caffeine overdose can cause a variety of symptoms, including confusion, trouble breathing, hallucinations, muscle twitching and convulsions/seizures. In addition, a 2007 issue of "Epilepsy and Behavior" contained a case report of four patients who developed seizures that were thought to be linked to consumption of large amounts of energy drinks that contained caffeine and other substances.
COFFEE AND EPILEPSY CONTROL
If you already have epilepsy, drinking coffee can make your epilepsy worse. A 2007 article in the "Journal of Pre-Clinical and Clinical Research" presented the case reports of two patients whose epilepsy suddenly got worse. The increased seizures correlated with increased coffee intake, and when coffee was eliminated from the patients' diet, the epilepsy got better. This suggests that large amounts of coffee can cause more seizures in patients who already have epilepsy.
If you are concerned that you drink too much coffee, talk to your doctor. Everyone has a different tolerance for caffeine, but heavy caffeine intake, which is sometimes defined as between 500 and 600 mg per day, can cause adverse effects; this is especially true if you consume large amounts of caffeine in one sitting. If you have a seizure, contact a doctor immediately. The seizure might be due to caffeine or some other substance you ingested, but also could be a sign of a serious underlying disorder.